Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 54, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2017, 10:07 PM EDT for Warren County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 10:07 PM EDT (02:07 UTC)
- Expired
- May 10, 2017, 11:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
604
WUUS52 KRAH 110207
SVRRAH
NCC185-110300-
/O.NEW.KRAH.SV.W.0054.170511T0207Z-170511T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1007 PM EDT WED MAY 10 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Warren County in central North Carolina...
* Until 1100 PM EDT
* At 1006 PM EDT, a severe thunderstorm was located near Boydton, or
13 miles south of Chase City, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warrenton, Norlina, Littleton, Macon, Drewry, Afton, Wise,
Southpointe And Morningstar Marinas and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3649 7791 3644 7792 3638 7791 3634 7793
3623 7813 3625 7813 3624 7816 3626 7817
3625 7819 3627 7830 3630 7828 3632 7828
3654 7832 3654 7801
TIME...MOT...LOC 0206Z 313DEG 27KT 3662 7838
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ellis2 follow-up statements
223
WWUS52 KRAH 110225
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1025 PM EDT WED MAY 10 2017
NCC185-110300-
/O.CON.KRAH.SV.W.0054.000000T0000Z-170511T0300Z/
Warren NC-
1025 PM EDT WED MAY 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR WARREN COUNTY...
At 1024 PM EDT, a severe thunderstorm was located 7 miles northwest
of Norlina, or 11 miles northwest of Warrenton, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Warrenton, Norlina, Littleton, Macon, Drewry, Afton, Wise,
Southpointe And Morningstar Marinas and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Kerr Lake, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3649 7791 3644 7792 3638 7791 3634 7793
3623 7813 3625 7813 3624 7816 3626 7817
3625 7819 3627 7830 3630 7828 3632 7828
3654 7832 3654 7801
TIME...MOT...LOC 0224Z 313DEG 20KT 3652 7828
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Ellis756
WWUS52 KRAH 110253
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1053 PM EDT WED MAY 10 2017
NCC185-110303-
/O.EXP.KRAH.SV.W.0054.000000T0000Z-170511T0300Z/
Warren NC-
1053 PM EDT WED MAY 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY WILL EXPIRE AT
1100 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3649 7791 3644 7792 3638 7791 3634 7793
3623 7813 3625 7813 3624 7816 3626 7817
3625 7819 3627 7830 3630 7828 3632 7828
3654 7832 3654 7801
TIME...MOT...LOC 0253Z 313DEG 27KT 3638 7809
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:41 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 10, 8:41 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 841 PM EDT Wed May 10 2017 .SYNOPSIS... Stationary front extends from Cincinnati, Ohio to Wilmington North Carolina. This front will be the focus for scattered showers and thunderstorms, especially from the VA/NC border northward. Several quick-moving disturbances will cross the Appalachians and Mid-Atlantic over the course of the week, leading to periods of unsettled weather, with the potential for organized areas of thunderstorms to move southeast along the stationary front. && .NEAR TERM /THROUGH THURSDAY/... As of 640 PM Wednesday... Slightly unstable air mass covers most of central NC early this evening with the main axis of instability extending from Roxboro- Raleigh-Goldsboro. Atmosphere currently capped as per RAP forecast sounding data and evidence of lack of appreciable cu filed across the region. Still a small chance for an isolated shower or storm this evening. This threat appears best north and northeast of Raleigh, covering the VA border counties as well as sections of the northern coastal plain. Have adjusted hourly temperatures to reflect reality. Most places will remain above 70 degrees through 10-11 PM. Overnight temperatures generally 60-65 degrees. ~WSS By early Thursday, a larger scale synoptic shortwave is forecast to move across the Great Lakes and Ohio Valley. This will likely initiate an MCS over the Ohio Valley during the overnight tonight, this feature moving downstream toward the VA/NC border after daybreak Thursday. Highest probability for showers/storms associated with this feature Thursday morning will be across the northern Piedmont and northern Coastal Plain with a more areawide response Thursday afternoon pending remnant outflow boundary. For the next several days the highest probability for rainfall and cloud cover will be across the north, associated with the coolest temperatures. Warmest readings will be across the south where readings may approach 90 degrees. ~PM && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 300 PM EDT Wednesday... Thursday night, a nearly stationary frontal boundary will still be positioned from roughly Ohio southeast into far eastern North Carolina. While isolated to scattered showers are expected along this feature, a greater coverage of activity will be possible during the second half of the overnight hours as a potential mesoscale convective complex rides southeast along this boundary into parts of central and eastern Virginia. The southern extent of this feature may intersect the far northeast sections of the forecast area. With guidance trending the focus for precipitation farther north within the forecast area, have downplayed the potential across the far southwest sections as the night progresses. During the course of the day Friday into Friday night, precipitation chances will increase again in advance of an approaching upper level low. This feature will be heading through central Tennessee by the afternoon. Good jet dynamics in advance of the low/trough will help trigger a greater coverage of showers and thunderstorms. The Day 3 Convective Outlook by the Storm Prediction Center places a marginal risk of severe weather across the far southwestern portions of the forecast are during this time period. The upper low and its associated cold front are progged to cross the region during the day Saturday. This will be another day of very good coverage of showers. The bulk of the activity will be east of the region by the peak heating of the day. This will limit any thunderstorm activity to the mainly the eastern half of the region through mid-day. The cold front will be east of the area by Saturday evening. Clearing skies are expected through the evening hours, with all locations clear by midnight. Temperatures during this portion of the forecast will average about five degrees above normal in regards to low temperatures, and close to five degrees below normal in regards to high temperatures. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 320 PM EDT Wednesday... For the weekend and early next week, both surface high pressure and an upper level ridge will build over the area. This scenario will allow for moderating temperatures as heights build, limited cloud cover, and no precipitation in the forecast. Temperatures will trend milder each day. While temperatures on Sunday will be near normal, by Wednesday, readings about five to ten degrees above normal are anticipated. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 845 PM Wednesday... 24 Hour TAF period: Mostly VFR conditions across the area this hour and this should continue through much of the night for most locations but there is a chance for fog/low stratus mainly in the northeast with KRWI having the greatest chance for sub-VFR conditions. A chance for showers and storms tomorrow afternoon will once again be greatest in the northeastern half of the forecast area. Some of these storms could become severe. Long Term: Unsettled weather continues through Saturday before clearing out on Sunday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...PM NEAR TERM...WSS/PM SHORT TERM...DS LONG TERM...DS AVIATION...ELLIS
Hazardous weather outlook, May 10, 3:56 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC Issued by National Weather Service BLACKSBURG VA 356 PM EDT Wed May 10 2017 NCZ038-039-073>075-083-084-112000- Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond- 356 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms are possible Thursday afternoon and overnight. The main severe weather threat will be hail up to one inch in diameter and locally damaging winds. Isolated strong to severe thunderstorms will again be possible Friday afternoon and evening with damaging winds and large hail as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>025-040>042-076>078-085-086-088-089-112000- Forsyth-Guilford-Alamance-Orange-Durham-Chatham-Wake-Johnston-Lee- Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 356 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms are possible Thursday afternoon and overnight. The main severe weather threat will be hail up to one inch in diameter and locally damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-026>028-043-112000- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 356 PM EDT Wed May 10 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated severe thunderstorms are possible Thursday afternoon and overnight. The main severe weather threat will be hail up to one inch in diameter and locally damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 56 min |
| May 10, 11:50 PM EDT | Special Weather Statement | RAH | Warren | 40 min |
| May 11, 12:10 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 35 min |
| May 11, 12:35 AM EDT | Special Weather Statement | RAH | Warren | 25 min |
| May 11, 12:53 AM EDT | Special Weather Statement | RAH | Nash | 37 min |
| May 11, 1:05 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 40 min |
| May 11, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 63 min |
| May 11, 7:44 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.